Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 133, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 1:00 AM MST for Yavapai County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 1:00 AM MST (08:00 UTC)
- Expired
- Aug 16, 2021, 1:45 AM MST
- In force
- 45 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 174 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1548 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
168
WUUS55 KFGZ 160800
SVRFGZ
AZC025-160845-
/O.NEW.KFGZ.SV.W.0133.210816T0800Z-210816T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
100 AM MST Mon Aug 16 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 145 AM MST.
* At 1259 AM MST, severe thunderstorms were located along a line
extending from 17 miles north of Gladden to 6 miles east of Aguila,
moving southwest at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* These severe thunderstorms will remain over mainly rural areas of
Yavapai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3421 11333 3423 11328 3400 11304 3400 11333
TIME...MOT...LOC 0759Z 037DEG 12KT 3414 11324 3396 11306
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MCT2 follow-up statements
164 WWUS55 KFGZ 160821 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 121 AM MST Mon Aug 16 2021 AZC025-160845- /O.CON.KFGZ.SV.W.0133.000000T0000Z-210816T0845Z/ Yavapai- 121 AM MST Mon Aug 16 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM MST FOR YAVAPAI COUNTY... At 121 AM MST, severe thunderstorms were located along a line extending from 12 miles north of Gladden to near Aguila, moving southwest at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe thunderstorms will remain over mainly rural areas of Yavapai County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3421 11333 3423 11328 3400 11304 3400 11333 TIME...MOT...LOC 0821Z 037DEG 12KT 3408 11329 3390 11311 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MCT
964
WWUS55 KFGZ 160835
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
135 AM MST Mon Aug 16 2021
AZC025-160845-
/O.EXP.KFGZ.SV.W.0133.000000T0000Z-210816T0845Z/
Yavapai-
135 AM MST Mon Aug 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
145 AM MST...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
LAT...LON 3421 11333 3423 11328 3400 11304 3400 11333
TIME...MOT...LOC 0835Z 037DEG 12KT 3405 11332 3387 11314
$$
MCTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:00 PM MST, 4 hours earlier.
Area forecast discussion, Aug 15, 9:00 PM MST, 4 hours before
Area Forecast Discussion National Weather Service Flagstaff AZ 900 PM MST Sun Aug 15 2021 .SYNOPSIS...Scattered thunderstorms will continue each day through Monday, with the best coverage along and south of the Mogollon Rim where a few strong to severe storms are possible. Expect more widespread showers and storms and cooler temperatures by mid next week before a drying trend arrives toward the end of the week. && .UPDATE...Strong thunderstorms are still ongoing this evening near I-40 at Bellemont and Parks along with areas in northern and central Gila County. Flash flooding, hail, gusty winds, and frequent lightning are being observed. Be sure to never attempt to cross flooded roadways and head indoors if there is a thunderstorm near you. These storms are producing dangerous cloud to ground lightning. Showers and thunderstorms will continue through midnight. Isolated showers and storms will continue overnight but coverage will decrease over the next 3-4 hours. Updates were made to precipitation chances to fit current radar trends. Otherwise, no major forecast updates are expected this evening. && .PREV DISCUSSION /248 PM MST/...Thunderstorms have developed early this afternoon over the higher terrain of Coconino County as well as the Black Mesa and Chuska Mountains region. A few of the storms have been severe with hail to 1" indicated by radar. Storm motion is toward the southwest. As the storms over Coconino County move into an area of even higher instability and increased wind shear over Yavapai County, there will be a threat for additional severe weather and an isolated flood threat through mid evening. The storms over Navajo Nation should push southwestward toward Winslow and the I-40 corridor over the next few hours, as well as the White Mountains region. For Monday - the mid level steering flow turns more northerly as the high pressure center shifts over central California. Moisture remains plentiful along and south of the Mogollon Rim. Model data has been consistent indicating a disturbance rotating southward from UT/CO into Arizona during the afternoon. Several of the hi- res models show a couple of lines of thunderstorms moving south across areas from the Mogollon Rim/White Mtns into Yavapai and Gila counties during the late afternoon and evening. With a very moist and unstable environment in place, there will be a threat of severe thunderstorms and localized flash flooding in these areas and this is reflected in both the SPC and WPC outlooks for severe weather and excessive rainfall. Tuesday and Wednesday - a trough dipping down into the northwest US will turn the steering flow from the west and eventually southwest. Moisture should flow farther north and give areas along and north of the Mogollon Rim higher storm chances and keep them a bit lower for Yavapai especially by Wednesday. The risk of localized flash flooding and a few strong storms will persist. Thursday into next weekend - looking like at least a brief period of drier conditions following the trough passage. Chance of storms lingers Thursday but isolated at best by Friday and beyond. A gradual warming trend but only back to near normal. && .AVIATION...For the 06Z package...Look for mainly VFR conditions over the next 24 hours. Thunderstorms continue west of a line from KGCN to KFLG. Locally heavy rain and wind gusts to 40 kts possible near any storms. Otherwise, generally light winds. Another round of thunderstorms is expected to develop after 19Z Monday. Coverage of storms should increase from Sunday with some storms along/south of a KFLG-KSJN line possibly severe, with hail and wind gusts 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Shower and thunderstorm coverage is expected to increase Monday and Tuesday. Localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light, with temperatures cooling slightly on Tuesday. Wednesday through Friday...Chances for showers and thunderstorms remain high on Wednesday, with a gradual downturn by Friday. Temperatures are expected to be slightly below normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ET AVIATION...ET FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 15, 11:33 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1133 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 2 NNW PAULDEN 34.91N 112.48W
08/15/2021 E0.50 INCH YAVAPAI AZ PUBLIC
SPOTTER REPORTS 0.50 INCH HAIL IN PAULDEN.
&&
ETLocal storm report, Aug 15, 11:37 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1137 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM NON-TSTM WND GST 6 NNE IRON SPRINGS 34.66N 112.53W
08/15/2021 M58 MPH YAVAPAI AZ MESONET
MESONET STATION FW7304 PRESCOTT.
&&
ETSpecial weather statement, Aug 15, 11:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1150 PM MST Sun Aug 15 2021
AZZ008-037-160715-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1150 PM MST Sun Aug 15 2021
...A strong thunderstorm will impact portions of Yavapai County
through 1215 AM MST...
At 1149 PM MST, Doppler radar was tracking a strong thunderstorm over
Yavapai Campground, or 7 miles west of Prescott Valley, moving
southwest at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott, Yavapai Campground, Downtown Prescott, Ponderosa Park,
Prescott Airport, Williamson Valley, Indian Hill West Prescott, Oak
Knoll Village, Prescott Gateway Mall, Iron Springs, Lower Wolf Creek
Campground and White Spar Campground.
This includes the following highways...
State Route 89 between mile markers 302 and 322.
State Route 89A between mile markers 318 and 321.
State Route 69 between mile markers 294 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3472 11256 3464 11236 3443 11247 3452 11271
TIME...MOT...LOC 0649Z 027DEG 27KT 3458 11253
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ETLocal storm report, Aug 16, 12:30 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 AM MST MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL CHINO VALLEY 34.76N 112.45W
08/15/2021 M1.00 INCH YAVAPAI AZ PUBLIC
QUARTER SIZE HAIL REPORTED BY THREE
DIFFERENT SOURCES ON FB AT 11:15 PM
INCLUDING PHOTOS.
&&
CRKThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Aug 15, 5:47 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 18 min |
| Aug 15, 6:17 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 12 min |
| Aug 15, 6:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Aug 15, 7:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 15, 7:53 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 26 min |
| Aug 15, 8:17 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 15, 8:29 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 31 min |
| Aug 15, 10:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 15, 11:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 15, 11:06 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 15, 11:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 15, 11:50 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
| Aug 16, 12:08 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 12:40 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 16, 11:55 AM MST | Special Weather Statement | FGZ | Apache | 35 min |
| Aug 16, 1:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 16, 1:38 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 52 min |
| Aug 16, 1:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 43 min |
| Aug 16, 2:09 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 16, 2:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 16, 2:25 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Aug 16, 2:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 33 min |
| Aug 16, 2:30 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 45 min |
| Aug 16, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 37 min |
| Aug 16, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 34 min |
| Aug 16, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 22 min |
| Aug 16, 3:10 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Aug 16, 3:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 36 min |
| Aug 16, 3:57 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 33 min |
| Aug 16, 4:25 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 35 min |
| Aug 16, 4:34 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 26 min |
| Aug 16, 4:42 PM MST | Flash Flood Warning | FGZ | Apache | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.